VTE is a frequent complication of cancer and patients with hematologic malignancies are at highest risk. One study reported a 28-fold increase in the incidence of VTE in patients with hematologic malignancies as compared to controls [22
]. The specific incidence of VTE in CLL patients is not well defined and little is known about disease specific predisposing factors. In our cohort with a maximum observation period of one year, five of 32 CLL patients (16%) developed six incidents of DVT while receiving lenalidomide. This is a higher rate of VTE then has been reported for single agent lenalidomide treatment in MM [2
], MDS [3
], or in other phase II studies of lenalidomide in CLL where it was <5% [4
]. While five patients in our study had a history of prior VTE, this is also considerably higher than the expected annual recurrence rate of 5–6% in patients with prior proximal DVT or PE [23
]. Thus, additional disease specific and treatment related factors appear to have contributed to a hypercoagulable state. Consistent with disease related activation of coagulation and endothelial cell dysfunction, a majority of our patients showed elevations of TAT complexes, D-dimer, sTM, and sVCAM1 prior to starting lenalidomide (), a finding that has not been previously reported. However, these baseline characteristics failed to identify patients with subsequent DVTs. In two patients DVTs could be attributed to immobility and local compression, respectively. In three patients DVTs were related to lenalidomide and all of these occurred in the first 3 months of therapy during a period of inflammation.
Immune activation is thought to be a major contributor to the anti-tumor effects of lenalidomide [1
]. We and others have shown that lenalidomide induced immune activation frequently causes significant systemic symptoms, lymph node swelling, increased CRP, and cytokine release [4
]. While the association between chronic inflammation and cardiovascular disease has been firmly established [24
] the relationship with VTE remains less clear [25
]. Supporting such a link is the observation that acute infections in a community setting have been associated with a 2-fold increase in VTE rates in the subsequent weeks to months [26
]. Increased levels of TNFα, IL-6, IL-8, and MCP-1 have been found in patients with a history of VTE. In these studies blood collections took place after the thrombotic event was diagnosed. Thus, it is possible that the increase in these cytokines is reactive. In contrast, we collected plasma samples on all study participants prospectively and found lenalidomide induced upregulation of CRP, TNFα, and FVIII consistent with an acute phase reaction. sVCAM1 and sTM were significantly elevated indicating worsening endothelial dysfunction on lenalidomide (). In addition, protein C, a crucial anticoagulant, was significantly decreased (). Non-specific suppression of protein synthesis in the liver is unlikely to explain the effect on protein C given that protein S, AT, and albumin showed no significant changes. While serum markers were measured in the first cycle, drug related DVTs manifested clinically over a period of 3 months from the start of treatment. It is noteworthy that patients with pronounced inflammatory reactions typically also had more pronounced reactions in subsequent cycles. It thus appears that changes we observed in cycle one do not to immediately cause DVTs, but may primarily contribute an additional risk factor.
Several factors could contribute to inflammation induced VTE. However, in our series only lenalidomide induced upregulation of TNFα, sVCAM1, and TF were significantly associated with subsequent thrombosis (). To study the relative predictive value of a prior history of DVT and increases in TNFα and sVCAM1 we compared a number of logistic regression models with lenalidomide associated DVTs as the primary outcome. In these models either the degree of increase in TNFα or sVCAM was more predictive than DVT history, and the best prediction for the development of a drug related DVT was the combination of history of DVT with increase in TNFα (p=0.0013; data not shown). Whether lenalidomide-induced upregulation of TNFα and sVCAM1 could be useful to identify patients at highest risk for treatment related VTE awaits confirmation in a larger cohort of patients.
Our in vivo observations are consistent with in vitro findings that culturing HUVEC cells in the presence of IMIDs and TNFα lead to increased TF activity [27
]. Thus, our data indicate a possible mechanism for lenalidomide related VTE that centers on drug induced upregulation of TNFα with consequent endothelial dysfunction and increased activation of TF. Endothelial cell damage has also been invoked to explain the increased incidence of DVT when anti-angiogenesis drugs were combined with chemotherapy agents such as cisplatin or gemcitabine [28
Effective strategies for DVT prevention in lenalidomide treated patients may therefore profitably focus on protecting the endothelium by reducing the inflammatory syndrome and in particular TNFα up-regulation. While aspirin is not considered an effective DVT prophylaxis in typical medical or surgical settings, it has proven to be effective in MM patients and some ongoing trials of lenalidomide in CLL also incorporate aspirin prophylaxis. Interestingly, in vitro studies also indicated a mild inhibitory effect of aspirin on TF [27
]. There has been no apparent dose related difference between 81 mg and 325 mg aspirin for VTE prophlaxis in MM. In CLL, the pronounced inflammatory reaction to lenalidomide raises the question whether aspirin at a dose with an increased anti-inflammatory effect could be more effective. However, the dose of aspirin that would be optimal for down-regulation of TNFα is not clear, and its effectiveness may also be influenced by regulation of other inflammatory cytokines[30
]. Thus the optimal prophylaxis for lenalidomide related DVTs remains to be defined.